West Virginia, 2023

Damaging Winds in West Virginia, August 12, 2023

August 12, 2023 · NWS RLX · 9 events in 6 counties and zones

A passing mid-level disturbance was the trigger for late-day and evening thunderstorms on August 12th. Strong to severe thunderstorms pressed in from southeast Ohio during the afternoon and passed through north central West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A passing mid-level disturbance was the trigger for late-day and evening thunderstorms on August 12th. Strong to severe thunderstorms pressed in from southeast Ohio during the afternoon and passed through north central West Virginia. Main result from these storms were downed trees, but there was an instance of a developing funnel cloud around the Belleville area of Wood County. This was likely stemming from a tornado that had touched down in Athens County, Ohio before lifting back up into the storm. A cold front continued to encroach on the region in the evening, but after losing the diurnal heating component once the sun set, convection quickly waned over West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 6:34 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 12, 6:34 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
734 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Thunderstorms, some severe, are expected late today and into
this evening. More strong to severe storms are possible Monday
into Monday night. as a cold front pushes into the area.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 635 PM Saturday...

Reconfigured sky conditions and POPs for this evening based on
radar and satellite trends. At the time of writing, a few storms
in southeast Ohio were getting their act together heading
eastward into northwest WV.

As of 1223 PM Saturday...

Key points:

* Severe weather remains possible late this afternoon and into
  this evening, with the main threats being damaging winds and
  hail.

* Thunderstorms be possible again tomorrow, but the severe weather
  risk will be much lower than today.

High cirrus clouds have moved in early this afternoon
associated with remnant overnight thunderstorms from the
Midwest. A 500-mb shortwave is still expected to approach
sometime between 18-00Z this evening, which will be the main
trigger for late- day and evening thunderstorms. Some of those
thunderstorms may be severe, and SPC currently has portions of
northern and central West Virginia, southeast Ohio and
northeast Kentucky outlooked in a slight risk of severe weather
with the main threats being damaging winds and hail. An isolated
tornado still cannot be ruled out, but the chance is very low.
These cirrus clouds are keeping temperatures down a few degrees
lower than expected, which has helped stabilize the atmosphere
somewhat. There will still be an opportunity for some
destabilization later today as sunshine tries to break through
the cirrus deck. Overall, the best chance for severe weather
today still looks to be outside of our area across northern
Ohio and into Pennsylvania, where better dynamics and
instability will be available.

A cold front is expected to slowly approach from the northwest late
tonight, but it will likely lose momentum as it reaches southeast
Ohio. Much of the area will remain in the warm sector overnight and
through the day tomorrow.

In addition, any areas that see rainfall today and early this
evening will be more likely to have patchy fog overnight and early
Sunday morning. Sunday will be similar to today with possible
thunderstorms as a shortwave approaches Sunday evening, but the
severe risk appears to be lower. The SPC currently only has a
marginal risk outlooked for northeast Kentucky and far southwestern
portions of West Virginia. The severe risk will be mainly west of
our area, where greater instability will be present.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...

Key Point:

* Severe weather potential Monday evening depends upon atmospheric
  recovery from showers and thunderstorms Sunday night into Monday.

The short term period brings yet another possible round of severe
weather, as the ongoing active weather pattern that has been the
zeitgeist much of the summer heretofore, continues. However, this
may be the last harah, as depicted in the long term discussion below.

The culprit is a rather amplified mid-upper level short wave trough
digging into the northern rockies, plains and then midwest tonight
and Sunday, closing off into a mid-upper level low over the northern
plains Sunday. This feature then approaches the forecast area Monday
night into Tuesday, the closed low set to track eastward across the
lower Great Lakes.

Complicating the severe weather forcast for Monday afternoon
and evening are mid-level flat waves moving across Sunday night
and Monday, the last one actually exiting the area Monday
afternoon, ahead of the main short wave trough. This could bring
shower and thunderstorm complexes across southern parts of the
area Sunday night, creeping north during the day on Monday, as
the mid-upper level flow backs ahead of the main short wave
trough. Severe weather or heavy rainfall overnight Sunday night
may brush the southwest flank of the forecast area, along the
Tug Fork.

The forecast for Monday becomes even more muddled, depending upon
precipitation and the associated cloud shield in the morning.
However, the best opportunity for severe weather, and attendant
heavy rainfall, is most likely to be Monday evening, given the
atmosphere can recover sufficiently ahead of the approaching
main short wave trough and cold front, especially if surface dew
points manage to climb into the lower to mid 70s, as some
guidance, including central, suggests. This, together with ample
warming, could elevate CAPE toward 3 KJ/kg. Coupled with strong
shear, this would support a wind damage threat, along with a
possible tornado, and perhaps large hail. Opted to include
damaging wind and large hail in the weather grids for Monday
afternoon and evening.

Stout low level theta e advection also helps elevate PW values
to two inches or higher, especially if the lower to mid 70s dew
points are realized. This gives rise to at least a localized
flash flood threat even with decent storm motion.

Low clouds are likely to settle in Monday night, in the wake of the
cold front and rainfall.

Central guidance reflects a mild and muggy Sunday night, near normal
highs for Monday as temperatures are tempered by clouds and
precipitation, the aforementioned key to the forecast, and then
some cooling into the middle Ohio Valley in the wake of the
cold front come early Tuesday morning.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 110 PM Saturday...

Key point:

* A change to quieter, and possibly hotter, weather

A much quieter weather pattern takes hold heading into late summer,
coming out of an active mid summer. The trick of the tail is whether
this is a cool quiet pattern with a brief warmup Thursday, or a cool
evolving into a hot quiet pattern.

To be sure, the long term period starts with the continuation of
what has been the zeitgeist of CONUS weather pattern the majority of
the summer, the classic PNA with mid-upper level ridging in the west
and troughing in the east. Tuesday will exhibit an almost cool
season pattern with clouds, and possible showers, even a
thunderstorm, beneath the mid-upper level short wave trough trailing
behind the associated surface cold front crossing early Tuesday
morning.

Through the 12Z suite, the GFS is the most progressive of the
guidance later next week, bringing massive long wave mid-upper level
ridging eastward across the eastern CONUS by Thursday night, and
then holding it there through the balance of the upcoming week, to
the point where h5 heights build to the upper 590s next weekend,
unprecedented heretofore this summer.

The ECMWF and Canadian, on the other hand, delay this process,
thereby allowing a mid-upper level short wave trough to drive a cold
front through the area Thursday night, followed by somewhat cooler
weather to end the work week, followed by moderation on Saturday.
The central guidance blend reflects a low chance for showers
Thursday night into Friday, mainly in the mountains on Friday,
reflecting the wider probabilistic envelop here. The week then ends
dry in either case.

Central guidance reflects the higher confidence and greater push of
cooler, drier Canadian air Tuesday through Wednesday, with early fog
season river valley fog those upcoming nights/early following
mornings - Wednesday and Thursday, given lows below normal and well
below mainstem river water temperatures. Air temperatures then
recover to near normal for highs Thursday afternoon, with highs
remaining near normal thereafter, even nudging a bit higher on
Saturday. This depends upon the progress of the long wave ridge, the
MEX reflecting the more progressive GFS with lowland highs generally
in the lower 90s next Friday and Saturday. Friday night/early
Saturday morning is another opportunity for river valley fog given
the cool, though not as, night forecast for then pans out.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...

Activity in terms of showers and storms have begun to ramp up
this evening as a cold front slowly sags southward. At the time
of writing, a few storms have sprouted in southeast Ohio and
taking aim for PKB. Current thinking is that central and
northern sites will gradually see an increasing trend in
thunderstorms in the vicinity with the possibility of passing
overhead. A few terminals that seem to have the best shot at
convection here in the next few hours were provided with
VCTS/tempo groups to highlight this risk, but additional
amendments could be needed based on radar trends heading into
this evening.

As the frontal boundary migrates into the area overnight,
lowered ceilings will be noted across the Central Appalachians.
Winds at the surface will weaken in response to the front and
contribute to the possibility of fog overnight. In addition,
aerodromes that observe rain from now until early Sunday morning
have a higher likelihood for morning fog development. These
trends will have to be monitored tonight into Sunday morning for
any adjustments needed within the 00z and 06z TAF packages.

After sunrise, any fog that develops will gradually diminish and
shower coverage will be mostly to the south of all TAF sites.
Shower chances remain plausible across the southern coalfields
on Sunday, leading to the chance of a few showers and storms
sneaking into BKW. Otherwise, other sites will trend drier for
the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: AMDs to hoist tempo groups for nearing
storms may be needed over the next several hours. Restrictions
in fog and low ceilings overnight and early Sunday morning may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
IFR possible in showers and storms Monday into Monday night and
in fog early Tuesday and Wednesday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JMC
NEAR TERM...MEK/JMC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Aug 12, 7:07 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
807 PM EDT Sat Aug 12 2023

KYZ101>103-105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>526-
140015-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
807 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central, northeast, southeast, southern
and western West Virginia.

.DAY ONE...Tonight.

Severe thunderstorms this evening could produce large hail and
damaging winds. Heavy downpours within storms may lead to localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds. An isolated tornado is also possible.
Heavy downpours within storms may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-083-084-086-087-WVZ006>008-014-016-018-028>030-039-140015-
Perry-Jackson OH-Vinton-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Putnam-Roane-Calhoun-Braxton-Gilmer-Lewis-Upshur-
807 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Tonight.

Severe thunderstorms this evening could produce large hail and
damaging winds. Heavy downpours within storms may lead to localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds, and possibly tornados. Heavy
downpours within storms may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-075-076-085-WVZ009>011-017-019-020-031-032-040-140015-
Morgan-Athens-Washington-Meigs-Wood-Pleasants-Tyler-Wirt-Ritchie-
Doddridge-Harrison-Taylor-Barbour-
807 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds, and possibly tornados. Heavy
downpours within storms may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 12, 5:56 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
656 PM EDT Sat Aug 12 2023

OHZ075-084-122330-
Athens OH-Vinton OH-
656 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northeastern Vinton
and northwestern Athens Counties through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Hope State Park, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Lake Hope State Park, Nelsonville, Chauncey, and The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 8208 3932 8239 3939 8244 3939 8229
      3943 8228 3948 8210
TIME...MOT...LOC 2255Z 257DEG 20KT 3936 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Aug 12, 6:16 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
716 PM EDT Sat Aug 12 2023

OHZ067-122345-
Morgan OH-
716 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northeastern Morgan
County through 745 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
McConnelsville, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3964 8159
      3971 8186 3976 8185
TIME...MOT...LOC 2316Z 280DEG 29KT 3973 8177

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Aug 12, 6:30 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT Sat Aug 12 2023

OHZ075-130000-
Athens OH-
730 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southern Athens
County through 800 PM EDT...

At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens and Coolville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3933 8192 3932 8185 3932 8184 3930 8182
      3927 8182 3927 8181 3921 8179 3918 8183
      3919 8193 3929 8217 3934 8214
TIME...MOT...LOC 2330Z 283DEG 22KT 3929 8205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Local storm report, Aug 12, 6:38 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
738 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tornado          1 SSW Athens            39.31N 82.11W
08/12/2023                   Athens             OH   Trained Spotter

            Storm Spotter called saying a tornado is on
            the ground heading east on Highway 33. Says
            he has video confirmation.

&&

MEK
Special weather statement, Aug 12, 6:46 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
746 PM EDT Sat Aug 12 2023

OHZ067-130015-
Morgan OH-
746 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southwestern Morgan
County through 815 PM EDT...

At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glouster, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chesterhill, Stockport, and Burr Oak State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 8175 3949 8179 3949 8182 3945 8183
      3945 8185 3950 8205 3955 8205 3955 8204
      3958 8204 3959 8203
TIME...MOT...LOC 2345Z 283DEG 22KT 3953 8200

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The radar

The Charleston,WV radar (KRLX), 97 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wood

When
August 12, 7:28 PM EST
Where
Wood County, 2.12 mi SE of New England
Reported by
Trained Spotter
Coordinates
39.180, -81.670

A trained spotter observed rotation from their home in Belleville, but was unsure if anything was reaching the ground due to the nearby trees.

Funnel Cloud, Wood

When
August 12, 7:30 PM EST
Where
Wood County, 0.69 mi S of Meldahls
Reported by
Public
Coordinates
39.220, -81.670

A member of the public observed a thin, snake-like funnel cloud well off the ground just south of Washington.

Thunderstorm Wind, Tyler

When
August 12, 8:15 PM EST
Where
Tyler County, 0.53 mi W of Alma
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.430, -80.840

Trees were downed along Route 18 near Alma.

Thunderstorm Wind, Tyler

When
August 12, 8:20 PM EST
Where
Tyler County, Shirley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.400, -80.770

Several trees were blown down along State Route 23 near Shirley.

Thunderstorm Wind, Doddridge

When
August 12, 8:32 PM EST
Where
Doddridge County, 2.14 mi NNE of Doak
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.350, -80.620

Multiple trees were blown down on Big Battle Run near the town of Salem.

Thunderstorm Wind, Ritchie

When
August 12, 8:40 PM EST
Where
Ritchie County, 1.48 mi SSE of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.180, -81.160

South of the town of Cairo, multiple trees were blown down onto Cairo Road.

Thunderstorm Wind, Harrison

When
August 12, 8:50 PM EST
Where
Harrison County, 0.53 mi W of Haywood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.380, -80.360

Numerous trees were blown down northwest of Lumberport onto the local roads.

Thunderstorm Wind, Harrison

When
August 12, 9:20 PM EST
Where
Harrison County, 2.68 mi E of Quiet Dell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.230, -80.250

An area of trees were blown down on Brushy Fork Road southeast of Anmoore.

Thunderstorm Wind, Taylor

When
August 12, 9:20 PM EST
Where
Taylor County, 1.27 mi WNW of Flemington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.280, -80.140

Trees were downed onto Berry Run Road north of Flemington.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128275, 1128274, 1128210, 1128214, 1128247, 1128244, 1128253, 1128227, 1128233.